We present a case of benzodiazepine withdrawal delirium in a middle-aged man undergoing spinal surgery. Benzodiazepines were stopped prior to surgery and on postoperative day 4, the patient exhibited significant paranoia, hyperarousal and ideas of reference. Patient’s symptoms resolved after reintroduction of his benzodiazepines. It is important to include benzodiazepine withdrawal in the differential diagnosis for acute delirium even in those patients taking low or moderate doses. Benzodiazepine withdrawal delirium typically responds rapidly to restarting benzodiazepines. In patients with known discontinuation issues, early consultation with consult-liaison psychiatry and preoperative planning for early medication re-initiation is paramount.
- psychiatry (drugs and medicines)
- drug therapy related to surgery
Statistics from Altmetric.com
Contributors The two authors of this case were the sole psychiatric providers to this patient, and the sole writers of the case report. CH: assisted in reviewing and editing the written document and also served as the attending psychiatrist on the case. EWL: wrote the body of the case report while CH provided the references and as mentioned above provided edits to the body.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.